Tornadoes · United States · Oklahoma · 2013

EF1 tornado, Valley Brook, Oklahoma, May 31, 2013

This EF1 tornado ran 1.1 miles across Oklahoma County on May 31, 2013, touching down at 7:53 PM CDT and reaching 300 yards wide. It killed nobody and injured 8, and did $80,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 31, 2013
Touchdown
7:53 PM CDT (00:53 UTC)
Lifted
7:55 PM CDT (00:55 UTC)
On the ground
2 minutes
Path length
1.1 miles (1.8 km)
Path width
300 yards (274 m)
Deaths
0
Injuries
8
Property damage
$80,000
County
Oklahoma County
Touchdown point
35.406, -97.551
Lift-off point
35.404, -97.531
Record number
1305311853-01

The damage survey

168 damage points were recorded along this path by NWS OUN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.

  • Center point of damage path.
  • tops of trees have light shredding. center point. only a few houses wide.
  • possible start. very light tree damage
  • east facing windows blown out.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A tornado outbreak occurred during the late afternoon and early evening hours of the 31st. A stalled front and deeply mixed dryline served as a focus for thunderstorm development. The front/dryline triple point was where the most intense supercells initiated. These storms traveled eastward, eventually impacting the Oklahoma City metropolitan area. Several tornadoes occurred, including the El Reno tornado, which unfortunately claimed several lives. In addition to the tornado, very large hail and heavy rains led to flash flooding in Oklahoma City. This flash flood event ranked as one of the worst in Oklahoma City history in terms of fatalities and damages to property. The event lasted well into the overnight hours.

An EF-0 tornado traveled from Creekwood Terrace southeast to Keith Drive near SE 54th Street. Minor damage to trees and power lines was noted. Damages estimated.

A tornado touched down just west of SW 59th Street and Pennsylvania Avenue in southwest Oklahoma City, and moved east to just southwest of SW 59th Street and Western Avenue. Roof and tree damage occurred with this tornado. Damage amounts are estimated.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

14 minutes of warning. NWS OUN issued a tornado warning for this county at 00:39 UTC, 14 minutes before the tornado touched down, in force until 01:30 UTC.

The county was under a tornado watch, issued at 20:27 UTC and running to 02:46 UTC.

Issued (UTC)ExpiredProductOffice
20:27 UTC02:46 UTCTornado WatchOUN
23:28 UTC00:00 UTCTornado WarningOUN
23:57 UTC00:45 UTCTornado WarningOUN
23:58 UTC00:30 UTCTornado WarningOUN
00:13 UTC04:15 UTCFlash Flood WarningOUN
00:32 UTC00:48 UTCTornado WarningOUN
00:39 UTC01:30 UTCTornado WarningOUN
01:10 UTC02:00 UTCTornado WarningOUN
01:15 UTC01:38 UTCSevere Thunderstorm WarningOUN
01:36 UTC05:30 UTCFlash Flood WarningOUN
01:59 UTC02:45 UTCSevere Thunderstorm WarningOUN
02:12 UTC03:30 UTCSevere Thunderstorm WarningOUN
02:40 UTC03:21 UTCSevere Thunderstorm WarningOUN
03:19 UTC04:15 UTCSevere Thunderstorm WarningOUN
04:01 UTC08:00 UTCFlash Flood WarningOUN
04:10 UTC05:00 UTCSevere Thunderstorm WarningOUN
04:46 UTC10:00 UTCSevere Thunderstorm WatchOUN
04:57 UTC06:00 UTCFlood WarningOUN
06:07 UTC06:30 UTCSevere Thunderstorm WarningOUN
06:15 UTC09:15 UTCFlash Flood WarningOUN
07:31 UTC11:30 UTCFlash Flood WarningOUN
09:13 UTC12:15 UTCFlash Flood WarningOUN
09:42 UTC19:13 UTCFlood WarningOUN
10:03 UTC13:35 UTCFlood WarningOUN
14:52 UTC08:06 UTCFlood WarningOUN
14:52 UTC02:08 UTCFlood WarningOUN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:02 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at May 31, 6:37 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, May 31, 6:37 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
637 PM CDT FRI MAY 31 2013

.AVIATION...00Z TAF ISSUANCE...
LARGE AND DANGEROUS SUPERCELL PRODUCING A LARGE AND DESTRUCTIVE
TORNADO WILL LIKELY PASS JUST NORTH/NORTHWEST OF KOKC...
THUNDERSTORMS WILL CONTINUE TO IMPACT ALL AIRFIELDS ACROSS CENTRAL
OKLAHOMA OVER THE NEXT 6 HOURS. CEILINGS WILL VARY FROM IFR TO
MVFR WITH STRONG WIND GUSTS IN ALL DIRECTIONS AND FREQUENT
LIGHTNING. AIRFIELDS IN WESTERN AND NORTHWESTERN OKLAHOMA WILL
LIKELY REMAIN VFR THROUGH THE END OF THE PERIOD.

JTK

&&

.PREV DISCUSSION... /ISSUED 528 PM CDT FRI MAY 31 2013/

UPDATE...
UPDATED POPS/WX...

DISCUSSION...
WITH STORMS FINALLY DEVELOPING ALONG THE FRONT ACROSS CENTRAL AND
NORTHERN OKLAHOMA WEST OF THE METRO...UPDATED POPS AND WX THROUGH
12Z. SHOULD SEE THIS LINE SLOWLY PUSH EASTWARD THROUGH THE
EVENING. BESIDES SIGNIFICANT SEVERE WEATHER...DAMAGING
HAIL...WINDS...AND TORNADOES...THE SLOW NATURE OF THE SYSTEM WILL
LIKELY RESULT IN AN INCREASED FLOOD/FLASH FLOOD RISK THROUGH THE
EVENING ACROSS NORTH CENTRAL OKLAHOMA.

JTK

PREV DISCUSSION... /ISSUED 256 PM CDT FRI MAY 31 2013/

DISCUSSION...
MAIN ATTENTION THIS AFTERNOON IS ON THE IMMINENT SEVERE WEATHER
EVENT. FOR THE GENERAL FORECAST...ONLY A FEW CHANGES WERE MADE AS
COMPARED WITH THE FORECAST ISSUED THIS MORNING. RAIN CHANCES AND
RAINFALL AMOUNTS FOR TONIGHT AND TOMORROW WERE REFINED
SLIGHTLY...BASED ON THE LATEST EXPECTATIONS.

THE GENERAL SITUATION BEGINS WITH A HIGHLY VOLATILE ATMOSPHERE
THIS EVENING. WE EXPECT SEVERE STORMS TO DEVELOP LATE THIS
AFTERNOON...THEN CONVERT INTO A HEAVY RAIN EVENT
TONIGHT...GENERALLY AFFECTING AREAS THAT HAVE ALREADY EXPERIENCED
A RATHER LARGE AMOUNT OF RAIN IN THE PAST WEEK OR TWO. A FLASH
FLOOD WATCH IS ALREADY IN EFFECT...AND NO CHANGES APPEAR TO BE
PRUDENT AT THIS TIME.

AS THE STORM SYSTEM SHIFTS EAST AND SOUTHEAST DURING THE DAY
TOMORROW...THE RAIN WILL LIKEWISE SHIFT IN POSITION. WE EXPECT THE
RAIN TO BE MAINLY OVER SOUTHEAST AND SOUTH-CENTRAL OKLAHOMA BY
TOMORROW AFTERNOON. THE RAIN SHOULD END ENTIRELY BY SUNDAY
MORNING. AFTER A RAIN-FREE AND UNSEASONABLY MILD DAY ON
SUNDAY...RAIN RETURNS TO THE FORECAST ON MONDAY. THERE WILL BE AT
LEAST A SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS EACH DAY NEXT
WEEK. SEVERE WEATHER NEXT WEEK SHOULD BE RELATIVELY UNCOMMON.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  90  68  81  57 /  70 100  20  10
HOBART OK         96  65  85  55 /  30  30  10  10
WICHITA FALLS TX  99  73  88  59 /  50  30  20  10
GAGE OK           92  57  81  50 /  10  20   0   0
PONCA CITY OK     87  63  79  53 /  90  90  10   0
DURANT OK         90  73  84  61 /  10  30  50  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR OKZ007-008-012-
     013-018>020-024>026-028>032.

TX...NONE.
&&

03/04/04
Hazardous weather outlook, May 31, 12:49 PM CDT, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1249 PM CDT FRI MAY 31 2013

OKZ004>048-050>052-TXZ083>090-011000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1249 PM CDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS CAN BE EXPECTED ACROSS MUCH OF OKLAHOMA AND
WESTERN NORTH TEXAS AFTER 3 PM THIS AFTERNOON.

LOCATION...
THE MODERATE RISK IS ACROSS MAINLY CENTRAL OKLAHOMA...SOUTHEAST
OF A LINE FROM PONCA CITY TO KINGFISHER...EAST OF A LINE FROM
KINGFISHER TO LAWTON...NORTH OF A LINE FROM LAWTON TO ARDMORE...
TO ADA TO HOLDENVILLE. THE OKLAHOMA CITY METRO AREA IS IN THE
MODERATE RISK AREA.

THE SLIGHT RISK IS OUTSIDE THE MODERATE RISK...EAST OF A
MEDFORD TO CLINTON TO ALTUS TO KNOX CITY LINE.

LOCATIONS WEST OF A MEDFORD TO CLINTON TO ALTUS TO KNOX CITY
LINE ARE NOT EXPECTED TO HAVE SEVERE STORMS THROUGH TONIGHT.

IMPACTS...
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING...

HAIL UP TO THE SIZE OF SOFTBALLS...
TORNADOES...
DAMAGING WIND GUSTS OF 75 MPH...
HEAVY RAINFALL LEADING TO FLOODING...

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE BETWEEN 3 PM THIS
AFTERNOON AND MIDNIGHT TONIGHT. A FEW SEVERE STORMS MAY CONTINUE
AFTER MIDNIGHT TONIGHT.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
THE RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS
LATE THIS AFTERNOON INTO TONIGHT.

DISCUSSION...
FIRST STORM DEVELOPMENT WILL BE NEAR OR JUST EAST OF A DRYLINE
AND STATIONARY FRONT COMBINATION...BETWEEN 3 AND 6 PM TODAY...
SOMEWHERE NEAR A PONCA CITY TO HOBART TO VERNON TEXAS LINE. THESE
STORMS WILL INTENSIFY RAPIDLY AND MOST LIKELY BE DISCRETE SUPERCELLS
AS THEY MOVE INTO CENTRAL OKLAHOMA.

THE POTENTIAL FOR TORNADOES AND VERY LARGE HAIL WILL BE GREATEST IN
THE MODERATE RISK AREA FROM 4 PM TO 10 PM FROM DISCRETE SUPERCELLS
AS THE WIND SHEAR INCREASES ACROSS THE AREA.

STORMS THIS EVENING WILL LIKELY CONSOLIDATE INTO CLUSTERS AND LINES ALONG
OR AHEAD OF A COLD FRONT...THEN MOVE SOUTHEAST THROUGHOUT THE NIGHT...
WITH AN INCREASING DAMAGING WIND...HEAVY RAINFALL AND FLOODING THREAT...
AND DECREASING LARGE HAIL AND TORNADO THREAT. THUNDERSTORMS WILL CONTINUE
AFTER MIDNIGHT TONIGHT...MAINLY ACROSS THE CENTRAL AND EASTERN PART OF
OKLAHOMA...THOUGH THE SEVERE POTENTIAL WILL SLOWLY DIMINISH THROUGHOUT
THE NIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY JUN 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL COULD LEAD TO FLASH FLOODING LATE THIS AFTERNOON INTO
SATURDAY AS THE FRONT SLOWLY MOVES SOUTH INTO THE VERY MOIST AIRMASS.
RAINFALL AMOUNTS OF 2 TO 4 INCHES...WITH LOCALLY HIGHER AMOUNTS...ARE
POSSIBLE IN SOME LOCATIONS. WITH ALREADY SATURATED GROUND IN SOME
AREAS...THIS HEAVY RAIN COULD LEAD TO FLASH FLOODING. A FLASH FLOOD
WATCH IS IN EFFECT FOR PARTS OF NORTHERN AND CENTRAL OKLAHOMA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL BE POSSIBLE ACROSS MAINLY SOUTHERN OKLAHOMA AND WESTERN
NORTH TEXAS SATURDAY. THE RISK OF SEVERE STORMS WILL DIMINISH SATURDAY...
BUT THE POTENTIAL FOR HEAVY RAINFALL WILL CONTINUE.

A BRIEF DRY PERIOD WILL OCCUR SUNDAY BEFORE STORM CHANCES RETURN MONDAY
AND CONTINUE THROUGH NEXT WEEK.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM SATURDAY.

MAXWELL/MBS

In the hours before

Special weather statement, May 31, 5:59 PM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
559 PM CDT FRI MAY 31 2013

OKZ018>020-023>025-027>029-312345-
LOGAN OK-OKLAHOMA OK-KINGFISHER OK-CADDO OK-PAYNE OK-MCCLAIN OK-
GRADY OK-CLEVELAND OK-CANADIAN OK-
559 PM CDT FRI MAY 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR LOGAN...OKLAHOMA...KINGFISHER...
NORTHEASTERN CADDO...SOUTHWESTERN PAYNE...NORTHWESTERN MCCLAIN...
NORTHERN GRADY...CLEVELAND AND CANADIAN COUNTIES UNTIL 645 PM CDT...

...THIS IS A SPECIAL FORECAST FOR THE TORNADO RECOVERY AREAS...

AT 550 PM...SEVERAL SEVERE THUNDERSTORMS WERE WEST AND NORTHWEST OF
THE OKLAHOMA CITY METRO AREA. ONE DANGEROUS TORNADIC STORM WAS
LOCATED ALONG INTERSTATE 40 ABOUT 9 MILES WEST OF EL RENO. A TORNADO
IS NOW BEING REPORTED 2 MILES SOUTH OF INTERSTATE 40 MOVING EAST
AROUND 25 MPH. THIS STORM IS EXPECTED TO CONTINUE INTO THE WESTERN
METRO...AND MAY TAKE A MORE SOUTHEASTERLY TRACK TOWARD MUSTANG AND
PARTS OF THE SOUTHERN OKLAHOMA CITY METRO. IF IT MAINTAINS ITS
CURRENT SPEED AND STRENGTH...IT WILL IMPACT THE PREVIOUSLY MENTIONED
LOCATIONS AROUND 700 PM.

ADDITIONAL FORECASTS WILL BE SENT AS THE WEATHER SITUATION EVOLVES
THROUGH THIS EVENING.

LAT...LON 3615 9715 3508 9715 3527 9830 3571 9831
      3572 9819 3615 9819
TIME...MOT...LOC 2246Z 269DEG 17KT 3552 9815
Special weather statement, May 31, 6:49 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
649 PM CDT FRI MAY 31 2013

OKZ008-013-010015-
KAY OK-NOBLE OK-
649 PM CDT FRI MAY 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KAY AND NORTHERN NOBLE
COUNTIES UNTIL 715 PM CDT...

AT 646 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF TONKAWA...MOVING NORTHEAST AT 40 MPH. OTHER STRONG THUNDERSTORMS
WERE LOCATED NEAR BRECKENRIDGE MOVING NORTHEAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
PONCA CITY...TONKAWA...KAW CITY...MARLAND...KILDARE AND KAW LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3675 9681 3675 9689 3668 9694 3670 9704
      3668 9707 3662 9705 3659 9705 3658 9701
      3649 9740 3663 9747 3667 9746 3689 9688
TIME...MOT...LOC 2346Z 228DEG 36KT 3661 9735

WR
Special weather statement, May 31, 6:49 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
649 PM CDT FRI MAY 31 2013

OKZ007-008-012-013-010015-
GRANT OK-GARFIELD OK-KAY OK-NOBLE OK-
649 PM CDT FRI MAY 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRANT...CENTRAL
GARFIELD...CENTRAL KAY AND NORTHERN NOBLE COUNTIES UNTIL 715 PM
CDT...

AT 646 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
4 MILES WEST OF KAW CITY TO 3 MILES SOUTHWEST OF BRECKENRIDGE...
MOVING NORTHEAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
PONCA CITY...TONKAWA...NEWKIRK...GARBER...BILLINGS...KAW CITY...
MARLAND...BRECKENRIDGE...HUNTER...FAIRMONT...KILDARE...KAW LAKE AND
CERES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3696 9689 3684 9678 3675 9682 3675 9689
      3669 9693 3670 9704 3668 9707 3659 9705
      3660 9691 3658 9689 3655 9690 3630 9788
      3659 9769
TIME...MOT...LOC 2346Z 235DEG 35KT 3677 9695 3640 9777
Local storm report, May 31, 7:15 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
715 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             6 ESE LAWTON            34.57N 98.33W
05/31/2013  E2.50 INCH       COMANCHE           OK   PUBLIC

0549 PM     TSTM WND GST     3 WSW LAKE CARL BLACKWE 36.12N 97.24W
05/31/2013  E70 MPH          PAYNE              OK   TRAINED SPOTTER

&&

DW
Local storm report, May 31, 7:23 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
723 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             7 NW OKLAHOMA CITY      35.54N 97.60W
05/31/2013  E1.00 INCH       OKLAHOMA           OK   TRAINED SPOTTER

            HEFNER AND COUNCIL RD

&&

DW
Local storm report, May 31, 7:32 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
732 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     4 W OKLAHOMA CITY       35.47N 97.58W
05/31/2013  M60 MPH          OKLAHOMA           OK   MESONET

0708 PM     TSTM WND GST     3 NNW STILLWATER        36.16N 97.08W
05/31/2013  M58 MPH          PAYNE              OK   ASOS

0720 PM     TSTM WND GST     4 W OKLAHOMA CITY       35.47N 97.58W
05/31/2013  M73 MPH          OKLAHOMA           OK   MESONET

&&

DW

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Norman, OK (KOUN), 00:00Z

0.9 hours before the tornado, 24 km from the path. June 1, 2013.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2013-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 3260 joules per kilogram, CIN -70, lifted condensation level 866 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Norman, OK at 00:00Z on 2013-06-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 294 square meters per square second, 0 to 6 km bulk shear 55 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
3260 J/kg
Mixed-layer CIN
-70 J/kg
Surface CAPE
3339 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
55 kt
0-1 km bulk shear
25 kt
0-1 km storm-relative helicity
294 m²/s²
0-3 km storm-relative helicity
400 m²/s²
Significant tornado parameter
6.9
Supercell composite
29.0
0-3 km lapse rate
6.2 K/km

Open this sounding in Storm Lab

Norman, OK (KOUN), 12:00Z

11.1 hours after it, 24 km from the path. June 1, 2013.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2013-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 53 joules per kilogram, CIN -317, lifted condensation level 1020 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Norman, OK at 12:00Z on 2013-06-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -290 square meters per square second, 0 to 6 km bulk shear 53 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-317 J/kg
Surface CAPE
520 J/kg
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
53 kt
0-1 km bulk shear
39 kt
0-1 km storm-relative helicity
-290 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
-3.7
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

The surface observations

Oklahoma City (OKC), 6 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
23:52 UTC8172130° 27 kt35999-TSRA
23:57 UTC80.671.6140° 24 kt36999FC -TSRA
00:06 UTC78.869.8340° 39 kt611001.4FC -TSRA
00:07 UTC7768350° 35 kt611000.7TSRA
00:15 UTC75.266.2 6 kt471003.4TSRA
00:26 UTC64.462.6330° 46 kt621001TSRA FG SQ
00:52 UTC6362 1005.1TSRA FG
00:59 UTC62.662.6 1008.1TSRA
01:52 UTC6663 1003.7TSRA
02:52 UTC6762.6180° 15 kt241006.4TSRA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Norman radar (KTLX), 25 km away, was scanning. The volume nearest the touchdown began at 00:51 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:05 UTCTORNADO7 Sw El RenoCanadian, OKASSIGNED A PRELIMINARY RATING OF EF-3. LONG TRACK TORNADO CAUSED EXTENSIVE DAMAGE IN THE EL RENO AND UNION CITY AREAS.
23:21 UTCTSTM WND GST 71Will Rogers AirportOklahoma, OK
23:25 UTCTORNADO2 Sw Valley BrookOklahoma, OKBRIEF EF-1 TORNADO BEGAN AT LIGHTNING CREEK PARK THEN TRAVELLED SOUTHEASTWARD TO THE INTERSECTIONS OF STRAKA TERR. AND WESTERN AVE.
23:45 UTCHAIL 17 Nw Oklahoma CityOklahoma, OKHEFNER AND COUNCIL RD
23:51 UTCTORNADO4 Ne MustangCanadian, OKEF-1 TORNADO BEGAN NEAR MUSTANG, TRAVELLING SOUTHEASTWARD TO WILL ROGERS WORLD AIRPORT. THE TORNADO LIFTED APPROXIMATELY 3 MILES WEST OF VALLEY BROOK.
23:55 UTCHAIL 1.75N YukonCanadian, OK
00:10 UTCTSTM WND GST 604 W Oklahoma CityOklahoma, OK
00:20 UTCTSTM WND GST 734 W Oklahoma CityOklahoma, OK
00:33 UTCTORNADO2 Ene Valley BrookOklahoma, OKEF-0 TORNADO TRAVELLED FROM CREEKWOOD TERR. EASTWARD TO KEITH DR.
00:36 UTCHAIL 1.255 W Oklahoma CityOklahoma, OKI40 AND MERIDIAN
00:50 UTCTORNADO1 Nw MooreCleveland, OKEF-0 TORNADO TRAVELLED FROM NW 5TH ST. SOUTHEAST TO WEST MAIN ST.
01:00 UTCTSTM WND DMG4 Wnw MooreCleveland, OKEXTENSIVE TREE DAMAGE WITH LARGE TREE LIMBS DOWN AND AT LEAST ONE TREE SNAPPED AT THE BASE.
01:00 UTCFLASH FLOODOklahoma CityOklahoma, OKPEDESTRIAN TUNNELS FLOODING IN DOWNTOWN OKLAHOMA CITY
01:00 UTCHAIL 1Wsw MooreCleveland, OKWINDS ESTIMATED AT 80 MPH ACCOMPANIED THE HAIL.
01:01 UTCTSTM WND GST 62Tinker Air Force BaseOklahoma, OK
01:06 UTCFLASH FLOOD4 Wsw Oklahoma CityOklahoma, OKCARS HALF WAY ENGULFED
01:10 UTCHAIL 0.252 Nnw MincoGrady, OK
01:10 UTCNON-TSTM WND GST 582 Nw NormanCleveland, OK
01:14 UTCTSTM WND GST 87Tinker Air Force BaseOklahoma, OK
01:24 UTCTSTM WND GST 663 Sse NormanCleveland, OKMEASURED AT NWS FORECAST OFFICE
01:31 UTCTSTM WND GST 58Wiley Post AirportOklahoma, OK
01:36 UTCHAIL 1.757 Sw NewcastleGrady, OKMILE MARKER 102 ON HE BAILEY TURPIKE
01:45 UTCHAIL 1.753 Nnw BlanchardGrady, OK
01:55 UTCFLASH FLOOD3 Ne MooreCleveland, OKNUMEROUS CARS UNDERWATER/STRANDED ALONG RENO AVE
01:55 UTCTSTM WND GST 60NewcastleMcclain, OK
01:55 UTCHAIL 1.25NewcastleMcclain, OKNICKEL TO HALF DOLLAR HAIL
02:03 UTCHAIL 11 Sw ShawneePottawatomie, OK
02:10 UTCTSTM WND GST 623 Nnw ShawneePottawatomie, OK
02:15 UTCHAIL 1.753 Ne NobleCleveland, OK
02:17 UTCHAIL 13 N NobleCleveland, OK
02:20 UTCHAIL 1.754 E NobleCleveland, OK
02:23 UTCHAIL 1.753 Ne SlaughtervilleCleveland, OKFELL 0.5 MILE NW OF THE INTERSECTION OF SE 108TH ST. AND MAGUIRE RD.
02:32 UTCHAIL 13 Ne TuttleGrady, OK
02:35 UTCFLASH FLOODNewcastleMcclain, OKEMERGENCY MANAGEMENT IN MCCLAIN COUNTY REPORTS NUMEROUS ROADS CLOSED IN NEWCASTLE DUE TO FLASH FLOODING.
02:50 UTCFLASH FLOODDel CityOklahoma, OKFIRE DEPARTMENT REPORTS STREET FLOODING AND VEHICLES STRANDED AT SOUTHEAST 29TH STREET AND SUNNYLANE DUE TO FLASH FLOODING.
02:53 UTCFLASH FLOOD3 N The VillageOklahoma, OKFLOODING IN 7300 BLCK OF SHORELINE DR WATER OVER ROADWAY
03:34 UTCFLASH FLOODOklahoma CityOklahoma, OKHIGH WATER RESCUE SW 86TH AND WESTERN. TIME ESTIMATED. REPORT FROM KFOR.
03:42 UTCHAIL 14 Sse PiedmontCanadian, OK
03:45 UTCHAIL 1.254 N YukonCanadian, OK

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2013 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of May 31, 2013

35 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 316:05 AM CDTEF1Tipton, TN0.8250$180,000
May 311:53 PM CDTEF0Walsh, ND0.125
May 312:17 PM CDTEF0Walsh, ND2.325
May 314:18 PM CDTEF0Montgomery, KS0.450
May 315:35 PM CDTEF0Kingfisher, OK1.050
May 315:55 PM CDTEF0Canadian, OK0.330$1,000
May 316:03 PM CDTEF3El Reno tornado, OK16.24,576826$300,000
May 316:09 PM CDTEF0Floyd, IA0.210
May 316:12 PM CDTEF0Canadian, OK0.5120
May 316:13 PM CDTEF0Canadian, OK0.5350
May 316:18 PM CDTEF0Osage, OK0.150
May 316:20 PM CDTEF0Montgomery, MO0.530
May 316:21 PM CDTEF0Montgomery, MO0.230
May 316:28 PM CDTEF0Montgomery, MO1.140
May 316:29 PM CDTEF2Canadian, OK5.01501$20,000
May 316:30 PM CDTEF1Osage, OK2.5200$2,000
May 316:38 PM CDTEF1Washington, OK1.2200$5,000
May 316:51 PM CDTEF1Canadian, OK5.7600$150,000
May 316:55 PM CDTEF0Canadian, OK0.550
May 317:21 PM CDTEF0Nowata, OK1.1310
May 318:30 PM EDTEF0Benton, IN0.520
May 317:35 PM CDTEF0Oklahoma, OK0.5200$20,000
May 317:37 PM CDTEF1Franklin, MO10.0550
May 317:42 PM CDTEF1Cleveland, OK1.0100$100,000
May 317:45 PM CDTEF0Grady, OK0.250
May 317:50 PM CDTEF3Saint Charles, MO31.71,7608$60 million
May 318:01 PM CDTEF1Jefferson, MO12.4200
May 318:21 PM CDTEF1Nowata, OK3.5320
May 318:27 PM CDTEF1Nowata, OK to MO, IL4.83502$75,000
May 318:27 PM CDTEF3Madison, MO to IL10.6150
May 318:49 PM CDTEF2Macoupin, IL1.5150
May 319:02 PM CDTEF1Montgomery, IL4.350
May 3110:03 PM CDTEF1Macon, IL2.0100$500,000
May 3111:23 PM CDTEF1Delaware, OK1.8500
May 3111:24 PM CDTEF1Vermilion, IL0.570$50,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.